Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Cheyenne, WY

August 8, 2009Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 8, 2009, 7:20 PM MDT for Laramie County, Wyoming. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 7:20 PM MDT (01:20 UTC)
Expired
Aug 8, 2009, 7:49 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:22 PM MDTHAIL 17 Wnw Burns, WYONE INCH DIAMETER HAIL REPORTED IN HILLSDALE.
Aug 8, 7:30 PM MDTHAIL 1.758 N Burns, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 090120
SVRCYS
WYC021-090200-
/O.NEW.KCYS.SV.W.0166.090809T0120Z-090809T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
720 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 800 PM MDT

* AT 718 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  QUARTER SIZE HAIL NEAR HILLSDALE.  THIS STORM WAS LOCATED 5 MILES
  WEST OF BURNS...OR 18 MILES EAST OF CHEYENNE...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GUN BARREL AND HWY 85 AT HIGHWAY 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4147 10438 4134 10411 4117 10445 4123 10451
TIME...MOT...LOC 0120Z 229DEG 11KT 4122 10445

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 090139
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT SAT AUG 8 2009

WYC021-090200-
/O.CON.KCYS.SV.W.0166.000000T0000Z-090809T0200Z/
LARAMIE WY-
739 PM MDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN LARAMIE COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR BURNS...OR 24 MILES EAST OF 
CHEYENNE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4126 10441 4147 10438 4134 10411 4121 10438
TIME...MOT...LOC 0138Z 247DEG 16KT 4124 10434

$$

RE
000 
WWUS55 KCYS 090149
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT SAT AUG 8 2009

WYC021-090159-
/O.CAN.KCYS.SV.W.0166.000000T0000Z-090809T0200Z/
LARAMIE WY-
749 PM MDT SAT AUG 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LARAMIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4126 10441 4147 10438 4134 10411 4121 10438
TIME...MOT...LOC 0149Z 247DEG 16KT 4126 10428

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:45 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SAT AUG 8 2009

.SHORT TERM...TONIGHT THRU MON...GOOD LOW LEVEL CONVERGENCE DVLPG
ALONG SRN LAR RANGE...WITH SEMI-MOIST UPSLOPE E/NE WINDS OVER FAR SE
WY.  EXPECTING SOME TSTMS TO FIRE OVER HIGHER TERRAIN AND DRIFT NEWD
ACROSS PLAINS LATE THIS AFTN INTO THIS EVENING.  A FEW STORMS WILL
BE CAPABLE OF MAINLY SMALL HAIL AND BRIEF HEAVY RAIN.  WATER VAPOR
SATELLITE PIXS SHOWS A FTR OVER SE UT WHICH WILL BE MOVING NEWD THIS
EVENG AIDING TSTM DVLPMNT.  LINGERING MAIN PIECE OF UPPER TROF BACK
OVER ERN NV TO ID WILL SHIFT E STARTING TONIGHT WITH GOOD UPPER JET
ON EAST SIDE OF SYSTEM.  MODELS SHOW A BREAKOUT OF SHWRS/TSTMS LATER
TONIGHT INTO SUN MRNG WITH THE EJECTING TROF ACROSS MUCH OF THE
AREA.  HAVE UPPED POPS BUT PROBABLY NOT ENUF GIVEN STRENGTH OF THE
SYSTEM.  UPPER TROF MOVES OUT OF THE REGION SUN AFTN...BUT ENOUGH
MSTR AND MARGINAL INSTBLTY FOR SOME AFTN SHWRS/TSTMS.  MODELS HAVE
BEEN SHOWING A WEAK LAGGING PART OF THE UPPER TROF CAUSING SOME
SHWRS/TSTMS OVER MAINLY NERN CO SUN NIGHT FOR A FEW RUNS...SO HAVE
ADDED SOME PCPN CHCS NEAR THE CO BORDER.  YET ANOTHER UPPER FTR IS
FCST TO MOVE INTO THE REGION ON MON AFTN...SO HAVE SPREAD SOME POPS
BACK INTO THE REGION MAINLY SE THIRD OF THE AREA.  TEMPS ON SUN
COULD BE TRICKY ESPCLY IN THE PNHNDL WHERE CLOUDS WILL LINGER THE
LONGEST.  WARMER ON MON WITH MORE SUNSHINE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING
WITH MINOR DISTURBANCE EXITING AREA.  AFTER THIS...UPPER RIDGING
WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK
UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES.  THERE COULD BE
AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND
THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF
FORECAST FOR NOW.  ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT
BECOMES WSW.  TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL
BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE
INCREASES.  ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN
UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A
COLD FRONT PUSHING INTO CWA.  FOR NOW...HAVE LOWERED MAX TEMPS
SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF
THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS.

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION
OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF
THE MTNS INTO THE PNHNDL 09Z-16Z.

&&

.FIRE WEATHER...COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST
OVERNIGHT INTO SUN ACROSS THE REGION.  SCT SHWRS AND TSTMS WILL
AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG.  SOME DRYING ON MON BUT
WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE.  UPPER RIDGE THEN BUILDS
INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS
WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK.  A RETURN OF SOME
MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE
REGION BY THE END OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 8, 10:00 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SAT AUG 8 2009

WYZ059>070-091600-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN...MAINLY ALONG AND EAST OF
THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-091600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1000 AM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 8, 3:06 PM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SAT AUG 8 2009

WYZ059-067-069-082215-
CONVERSE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...WHEATLAND...
GUERNSEY...CHEYENNE
306 PM MDT SAT AUG 8 2009

...A FEW THUNDERSTORMS RUMBLING OVER SOUTHEAST WYOMING...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FEW
THUNDERSTORMS MAINLY ALONG AND NEAR INTERSTATE 25. ONE OF THESE
STORMS WAS JUST NORTH OF CHEYENNE WITH ANOTHER NEAR GLENDO. OTHER
STORMS NORTH OF CASPER WERE MOVING INTO NORTHWEST CONVERSE COUNTY.
SMALL HAIL...WIND GUSTS NEAR 50 MPH AND BRIEF HEAVY RAIN WILL
OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE INCREASING IN COVERAGE THROUGH THE REST OF
THIS AFTERNOON.

PEOPLE IN SOUTHEAST WYOMING SHOULD KEEP AN EYE ON THE SKY THIS
AFTERNOON AND BE READY TO SEEK SHELTER SHOULD A STORM APPROACH.

JLH
Special weather statement, Aug 8, 3:43 PM MDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SAT AUG 8 2009

WYZ060-082230-
NIOBRARA-
343 PM MDT SAT AUG 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUSK...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY.
GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS.

JLH
Special weather statement, Aug 8, 7:03 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT SAT AUG 8 2009

NEZ020-054-WYZ066-069-070-090230-
BANNER-KIMBALL-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...BUFORD...
HORSE CREEK...CHEYENNE...PINE BLUFFS
703 PM MDT SAT AUG 8 2009

...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...

NATIONAL WEATHER SERVICE RADAR IS INDICATING THAT SHOWERS AND
THUNDERSTORMS WERE INCREASING IN COVERAGE ACROSS SOUTHERN LARAMIE
COUNTY INTO THE FAR SOUTHWESTERN PORTION OF THE NEBRASKA
PANHANDLE. THE ACTIVITY WILL LIKELY CONTINUE TO EXPAND IN
COVERAGE AS IT MOVES NORTHEAST AT 20 MPH.

LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED FROM
THE STRONGER STORMS WITH SOME SMALL HAIL POSSIBLE AS WELL.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:17 PM MDTAreal Flood AdvisoryCYSLaramie2 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.